North Dakota, 2007

High Wind in North Dakota, May 3, 2007

May 3, 2007 · NWS BIS · 1 event in 1 county or zone

A low pressure system developing in eastern Montana created a tight pressure gradient over western and central North Dakota. This resulted in high winds during the late morning and afternoon hours of Thursday, May 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A low pressure system developing in eastern Montana created a tight pressure gradient over western and central North Dakota. This resulted in high winds during the late morning and afternoon hours of Thursday, May 3rd. All winds were below warning criteria with the exception of Dickinson in Stark County. Sustained winds here reached 45 mph with gusts to 56 mph around 11:03 AM MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 3, 2:14 AM CST, 9 hours 46 minutes earlier.

Area forecast discussion, May 3, 2:14 AM CST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
314 AM CDT THU MAY 3 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
FORECAST HIGHLIGHTS/CONCERNS IN THE SHORT TERM WILL AGAIN CENTER
AROUND STRONG WINDS AND FIRE WEATHER HAZARDS TODAY...AND AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
WEST...THEN OVER THE ENTIRE FORECAST AREA TONIGHT THROUGH SATURDAY
NIGHT. THE GFS HAS BEEN CONSISTENTLY TRENDING SLOWER TOWARDS THE
EUROPEAN MODEL...SO HAVE SIDED A BIT CLOSER TO THE SLOWER SOLUTIONS
OF THE ECMWF AND UKMET.

CURRENTLY...A STRONG PRESSURE GRADIENT REMAINS ACROSS THE REGION
WITH DEEP LOW PRESSURE WEST AND HIGH PRESSURE JUST NORTH OF THE
GREAT LAKES. SOUTHEAST WINDS EARLY THIS MORNING ARE SUSTAINED AT
15 TO 20 MPH WITH SOME GUSTS UP TO 25 MPH. ACROSS THE SOUTHWEST
WINDS ARE ABOUT 5 TO 10 MPH STRONGER. GOOD LOW LEVEL CONVERGENCE
ALONG WITH MID LEVEL ENERGY HAS TRIGGERED A LARGE AREA OF SHOWERS
AND THUNDERSTORMS OVER EASTERN MONTANA...WHICH ARE TRACKING NORTH
ALONG SOUTHERLY UPPER LEVEL FLOW. MAY SEE A SHOWER OR THUNDERSTORM
SKIRT THE BORDER YET THIS MORNING...BUT MOST ACTIVITY WILL STAY
OFF TO OUR WEST.

STRONG SOUTHEAST WINDS EXPECTED TO REDEVELOP LATER THIS MORNING AND
AFTERNOON...A BIT STRONGER THAN YESTERDAY AS THE PRESSURE GRADIENT
CONSTRICTS A BIT MORE. WILL BE GOING WITH ANOTHER WIND ADVISORY
RATHER THAN A HIGH WIND WARNING THOUGH AS I AM ONLY GETTING
AROUND 40 KTS MIXING DOWN TOWARDS THE SURFACE. IT WILL BE CLOSER
IN THE SUSTAINED WIND DEPARTMENT...30-33 KNOTS AT DIK...BUT THINK
AN ADVISORY WOULD SUFFICE AS THE MORNING CREW CAN ALWAYS UPGRADE
IF THEY SO DESIRE. IN REGARDS TO FIRE WEATHER HEADLINES...LOOKS
LIKE WE WILL REACH RED FLAG CRITERIA AGAIN THIS AFTERNOON WITH
WINDS 30 TO 40 MPH AND MINIMUM RH VALUES AT AROUND 30 PERCENT. IN
ADDITION...FIRE WEATHER MANAGEMENT FOLKS HERE HAVE VOICED THEIR
OPINION FAVORING A RED FLAG GIVEN THE GUSTY WINDS AND DRY FUELS
ACROSS THE STATE. SEE NO REASON TO DISAGREE SO WILL ISSUE ANOTHER
RED FLAG WARNING AS THE RFD INDEX IS ALSO ONCE AGAIN IN THE
EXTREME CATEGORY FOR MUCH OF WEST AND CENTRAL NORTH DAKOTA.

LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN FOR THE DAYTIME TODAY OVER
THE FAR WEST. LOOKING LIKE THE MAJORITY OF STORMS THOUGH WILL
DEVELOP DURING THE AFTERNOON OVER THE HIGH PLAINS OF WYOMING AND
MONTANA CLOSER TO THE FRONTAL BOUNDARY...THEN ADVECT NORTH/NORTHEAST
INTO MY SOUTHWESTERN COUNTIES THIS EVENING. AFTER MIDNIGHT TONIGHT
THE SURFACE BOUNDARY PUSHES EAST ACROSS MY WESTERN COUNTIES...AND
WILL BE THE FOCUS FOR AREAS OF THUNDERSTORMS DEVELOPING AND
SPREADING EASTWARD OVERNIGHT THROUGH FRIDAY MORNING. THERE WILL BE
SOME SEVERE POTENTIAL...MORE SO ACROSS THE WEST THIS EVENING WHERE
BETTER SHEAR AND INSTABILITY WILL BE LOCATED.

HAVE GENERALLY LEFT THE REMAINDER OF THE SHORT TERM UNTOUCHED WITH
ONLY MINOR EDITS. THE PAST SEVERAL GFS MODEL RUNS HAVE TRENDED
FAIRLY CONSISTENTLY TOWARDS THE EUROPEAN MODEL...WHICH HAS BEEN VERY
CONSISTENT WITH ITS TIMING AND PLACEMENT OF MAIN FEATURES...MAINLY
SLOWING THE EASTWARD PROGRESSION OF THE LARGE UPPER LEVEL TROUGH
ACROSS THE PLAINS. OVERALL WILL BE A WET AND COOL FRIDAY AND
SATURDAY WITH PLENTY OF LOW LEVEL CONVERGENCE AS THE SURFACE TROUGH
STALLS ACROSS THE REGION. IN ADDITION...SEVERAL WAVES OF MID LEVEL
ENERGY...ALONG WITH FAVORABLE JET DYNAMICS...WILL ROTATE AROUND THE
UPPER TROUGH AND THROUGH THE NORTHERN PLAINS PROVIDING PLENTY OF MID
AND UPPER LEVEL SUPPORT FOR PRECIPITATION.

.LONG TERM...SUNDAY THROUGH THURSDAY NIGHT...
ONCE AGAIN I HAVE RELIED ON THE SLOWER AND MORE ACTIVE ECMWF MODEL
FOR SUNDAY AND MONDAY. CONSEQUENTLY I CONTINUED A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH THE AFOREMENTIONED PERIOD.

&&

.AVIATION...
IN A REPEAT OF YESTERDAYS PATTERN STRONG SOUTHEAST SURFACE WINDS
WILL GUST OVER 30KT AS DEEP LOW PRESSURE REMAINS STATIONARY OVER
MONTANA. LATE AFTERNOON AND EVENING THUNDERSTORMS WILL REDEVELOP
OVER EASTERN MONTANA AND SOME WILL LIKELY DRIFT INTO THE WESTERN
PART OF OUR STATE BEFORE SUNSET...AND THEN SPREAD TO THE CENTRAL
OVERNIGHT.

&&

.FIRE WEATHER...
SECOND VERSE...SAME AS THE FIRST. IN A CLOSE REPEAT OF
WEDNESDAY...GUSTY SOUTHEAST WINDS OF 25 TO 40 MPH WILL REDEVELOP
THIS MORNING AND PERSIST THROUGH MUCH OF THE DAY. GUSTS DURING THE
AFTERNOON WILL BE AROUND 45 MPH...WITH 50 MPH GUSTS NOT OUT OF THE
QUESTION ACROSS THE SOUTHWEST. AFTERNOON HUMIDITIES WILL BE HIGHER
THAN YESTERDAY...AROUND 30 TO 35 PERCENT...BUT STILL ON THE DRY
SIDE ESPECIALLY WHEN COMBINED WITH THESE STRONG WINDS. WILL ISSUE
ANOTHER RED FLAG WARNING DUE TO THE EXPECTED WEATHER CONDITIONS
AND DRY FUELS. THIS WILL BE VALID DURING MID THIS MORNING THROUGH
EARLY THIS EVENING...DURING THE TIME PEAK WINDS AND LOW RH VALUES
COINCIDE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-
031>037-040>048-050-051.

WIND ADVISORY FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 1 AM CDT
/MIDNIGHT MDT/ FRIDAY FOR NDZ001>005-009>013-017>023-025-031>037-
040>048-050-051.

&&

NH/RSL
Hazardous weather outlook, May 3, 3:17 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT THU MAY 3 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
417 AM CDT THU MAY 3 2007 /317 AM MDT THU MAY 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHEASTERLY WINDS WILL REDEVELOP THIS MORNING AND
AFTERNOON SPREADING FURTHER EAST THIS AFTERNOON. THESE STRONG
WINDS WILL THEN PERSIST INTO TONIGHT. AT THIS TIME WIND
MAGNITUDES ARE FORECAST AT 30 TO 40 MPH...WITH HIGHER GUSTS
POSSIBLE. A WIND ADVISORY IS IN EFFECT FROM MID-MORNING TODAY
THROUGH THIS EVENING.

DUE TO THE EXPECTED STRONG WINDS...THERE WILL AGAIN BE FIRE
WEATHER CONCERNS THIS MORNING THROUGH THIS EARLY EVENING. WARM
AIR ADVECTION INTO THE NORTHERN PLAINS WILL CREATE AFTERNOON
RELATIVE HUMIDITIES OF 25 TO 30 PERCENT OVER WEST AND CENTRAL
NORTH DAKOTA. DUE TO LOW PERCENT GREEN VALUES...AND THE RANGELAND
FIRE DANGER INDEX AGAIN IN THE EXTREME CATEGORY...A RED FLAG
WARNING HAS BEEN ISSUED FOR ALL OF WEST AND CENTRAL NORTH DAKOTA
TODAY THROUGH EARLY THIS EVENING.

ALONG WITH WIND AND FIRE WEATHER HAZARDS TODAY...THERE WILL BE AN
INCREASING CHANCE OF THUNDERSTORMS WEST TO EAST THIS EVENING AND
OVERNIGHT INTO FRIDAY. THERE IS POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS THIS EVENING ACROSS THE WEST. THE PRIMARY THREATS
WOULD BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND. THERE
IS SOME POTENTIAL FOR A FEW SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Stark

When
May 3, 12:00 PM CST to 2:00 PM CST
Where
Stark forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Dickinson recorded this wind speed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22982.